Funnel Cloud, Robeson
- When
- July 1, 7:08 PM EST
- Where
- Robeson County, Red Spgs
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.820, -79.180
First responder reported a funnel cloud in the Red Springs area.
Funnel cloud sighted with no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Funnel cloud sighted with no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 1, 2:21 PM EST, 4 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
321 PM EDT Sat Jul 1 2023
.SYNOPSIS...
Heat will build starting on Sunday, possibly reaching dangerous
levels as it peaks Monday. The heat will then slowly abate
through the middle and latter part of the week. Isolated storm
coverage through Monday will then give way to slightly higher
storm distribution.
&&
.NEAR TERM /THROUGH SUNDAY/...
Isolated storm chances this afternoon and evening should remain
along and west of I-95. Southerly winds should maintain enough
mixing overnight to prevent widespread fog. Our morning mist in
proximity to water bodies and morning haze is likely to return.
Hot on Sunday with highs in the low and mid 90s. Heat indices are
expected to approach 110 degrees inland. Areas along the coast
should benefit from a healthy sea breeze. Instability continues its
day-by-day increase on Sunday, so it is reasonable to expect some
isolated afternoon storms.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Likely the peak of the heat wave on Monday as afternoon temperatures
soar well into the 90s. Meanwhile a healthy piedmont trough will be
advecting low level moisture into the area bringing dewpoints in the
upper 70s yielding very muggy nights and dangerous heat index values
through the day. Another Heat Advisory will be needed for certain,
and an Excessive Heat Warning is tough to rule out for at least part
of the area. Of lower confidence is the potential for convection as
questions remain as to whether or not there will be sufficient lift
for storms to develop. Given the heat and humidity there will be
plenty of instability (though not as extreme as depicted in the WRF
(hopefully)). Given that LFCs averaging 1km it seems more than
possible for mesoscale forcing as well as good 'ole convective
mixing should be both able to foster at least scattered storm
coverage. SPC has the entire area in MRGL with such strong buoyancy
in place, whereas weak deep layer flow implies that damaging
wind/wet downburst seem the only real threat as afternoon DCAPE
values approach or exceed 1000J/kg.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A decaying cold front drops into the Carolinas early in the period,
remaining to our north. Most of the unsettled weather associated
with this boundary likely also remains just north of the area but
with the loss of the heatwave-inducing ridge we will be open to
several shortwave disturbances. And given the continued (albeit
tempered) heat in place along with continued mid 70s dewpoints storm
coverage should be elevated above our 30-ish climatological values.
A second front drops in and stalls to replace the disintegrated
front running boundary late in the week meaning a continuation of
slightly elevated storm coverage while daytime highs run a few
degrees above climo and nighttime lows even moreso.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR likely this evening and overnight. Slight chance of a shower
or isolated storm inland late this afternoon into the early
evening. Southerly winds should maintain enough mixing near the
surface to prevent widespread fog issues. Morning HZ may bring
some brief MVFR similar to previous days. VFR on Sunday and hot.
Extended Outlook... VFR should prevail through early next week
outside of daily early morning fog and diurnally-driven
showers/storms, especially Tue and Wed.
&&
.MARINE...
Through Sunday... Winds become southerly tonight, gradually
increasing on Sunday with gusts up to 20 knots possible. Seas
increase with the building wind wave on Sunday to around 3-4 feet,
especially closer to the coast and a strong sea breeze. Storm
chances remain low, but probabilities do increase slightly on Sunday
despite the bulk of the activity remaining inland.
Sunday night through Thursday... The Piedmont trough and Bermuda
High will be in place early in the period, yielding a gradient
strong enough to support a breezy 15-25 esp Monday when mixing is
deepest. From Tuesday on the strength of both features abates for
about a category worth of speed decrease as a S to SW direction
remains locked in. This should allow the few 4 ft seas to drop out
of the forecast. SW winds then round out the period as a cold front
approaches from the NW but stalls. Seas for most of the long term
will be a mix of SW wind wave and SE swell.
&&
.TIDES/COASTAL FLOODING...
Higher than normal astronomical tides coinciding with the full
moon will bring daily coastal flooding concerns with the
afternoon and early evening high tides today through much of
next week. Higher confidence in minor coastal flooding exists
for the banks along the lower Cape Fear River from Wilmington
south. Minor flooding is possible for area beaches beginning
late this weekend and through much of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 10 AM to 9 PM EDT Sunday for SCZ017-023-024-
032-033-039-055-058-059.
NC...Heat Advisory from 10 AM to 9 PM EDT Sunday for NCZ087-096-099-
105-107-109.
Coastal Flood Advisory from 6 PM this evening to midnight EDT
tonight for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...21
MARINE...ILM
TIDES/COASTAL FLOODING...ILMHazardous Weather Outlook National Weather Service Wilmington NC 250 PM EDT Sat Jul 1 2023 NCZ106-108-021900- Coastal Pender-Coastal New Hanover- 250 PM EDT Sat Jul 1 2023 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat Advisories are possible early next week as heat indices of 105 to 109 degrees could occur. Enhanced risk of rip currents possible through early next week. Minor coastal flooding is possible during the evening high tide cycles through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-021900- Inland New Hanover- 250 PM EDT Sat Jul 1 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 9 PM EDT SUNDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat Advisories will likely be needed through early next week as afternoon heat indices of 105 to 109 degrees continue. Minor coastal flooding is likely along the lower Cape Fear River including downtown Wilmington during the evening high tide cycles through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-021900- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 250 PM EDT Sat Jul 1 2023 ...HEAT ADVISORY IN EFFECT FROM 10 AM TO 9 PM EDT SUNDAY... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Heat Advisories will likely be needed through early next week as afternoon heat indices of 105 to 109 degrees continue. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-056-021900- Coastal Brunswick-Coastal Horry-Coastal Georgetown- 250 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat Advisories are possible early next week as heat indices of 105 to 109 degrees could occur. Enhanced risk of rip currents possible early next week. Minor coastal flooding is possible during the evening high tide cycles through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-021900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 250 PM EDT Sat Jul 1 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Wilmington NC
534 PM EDT Sat Jul 01 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Rip Currents Carolina Beach 34.03N 77.89W
07/01/2023 New Hanover NC Lifeguard/Beach
A total of 88 rip current related rescues occurred
across local beaches, per afternoon lifeguard calls (61
at Carolina Beach, 15 at Wrightsville Beach, 11 at Kure
Beach, and 1 at Myrtle Beach). No other details are
known at this time.
&&
Event Number ILM2300067
IGBSpecial Weather Statement
National Weather Service Wilmington NC
752 PM EDT Sat Jul 1 2023
NCZ087-096-099-SCZ017-024-020045-
Robeson NC-Columbus NC-Bladen NC-Marlboro SC-Dillon SC-
752 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of Bladen, Robeson,
northwestern Columbus, Dillon and eastern Marlboro Counties through
845 PM EDT...
At 750 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clinton to 8 miles southeast of Hoffman.
Movement was south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lumberton, Dillon, Elizabethtown, Red Springs, Rowan, Pembroke,
Fairmont, Maxton, Mccoll, St. Pauls, Bladenboro, Latta, Rowland, Lake
View, Clio, Boardman, Rex, Hamer, Ammon and Hestertown.
This includes the following highways...
Interstate 95 in South Carolina between mile markers 180 and 198.
Interstate 95 in North Carolina between mile markers 1 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3490 7894 3484 7890 3486 7850 3467 7832
3461 7831 3456 7825 3454 7827 3450 7825
3446 7818 3444 7821 3430 7957 3473 7959
3463 7946 3477 7933 3484 7935 3483 7919
3495 7903
TIME...MOT...LOC 2350Z 339DEG 31KT 3508 7831 3492 7949
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGBThe Raleigh/Durham radar (KRAX), 113 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 funnel cloud. Local standard time, as filed.
First responder reported a funnel cloud in the Red Springs area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121226.